Diagnosis and treatment of serotonin syndrome
0
조회
0
다운로드
0
인용
0
참고문헌
키워드
초록
Serotonin syndrome is a drug-induced clinical syndrome caused by increased serotonin activity in the central nervous system. It occurs when starting a serotonergic drug, increasing its dose (including overdoses) or using a serotonergic drug in combination with other drugs. It manifests along a broad spectrum, ranging from mild side effects to life-threatening conditions. This condition should be suspected if patients have altered mental states, autonomic dysfunction, or neuromuscular symptoms such as clonus and tremor after using serotonergic drugs. Although the Hunter criteria have been widely used, new diagnostic criteria have recently been proposed to screen severe serotonin toxicity. It is necessary to differentiate it from neuroleptic malignant syndrome, which is associated with taking antipsychotic drugs that exert dopamine-antagonistic effects. If serotonin syndrome is suspected, the relevant drug should be stopped, and the patient should be treated with benzodiazepines. Severely ill patients with hyperthermia or neuromuscular symptoms require aggressive treatment. Serotonin receptor antagonists such as cyproheptadine or chlorpromazine have been tried as antidotes, but the level of evidence for their therapeutic effectiveness is very low.
Abstract
Serotonin syndrome is a drug-induced clinical syndrome caused by increased serotonin activity in the central nervous system. It occurs when starting a serotonergic drug, increasing its dose (including overdoses) or using a serotonergic drug in combination with other drugs. It manifests along a broad spectrum, ranging from mild side effects to life-threatening conditions. This condition should be suspected if patients have altered mental states, autonomic dysfunction, or neuromuscular symptoms such as clonus and tremor after using serotonergic drugs. Although the Hunter criteria have been widely used, new diagnostic criteria have recently been proposed to screen severe serotonin toxicity. It is necessary to differentiate it from neuroleptic malignant syndrome, which is associated with taking antipsychotic drugs that exert dopamine-antagonistic effects. If serotonin syndrome is suspected, the relevant drug should be stopped, and the patient should be treated with benzodiazepines. Severely ill patients with hyperthermia or neuromuscular symptoms require aggressive treatment. Serotonin receptor antagonists such as cyproheptadine or chlorpromazine have been tried as antidotes, but the level of evidence for their therapeutic effectiveness is very low.
참고문헌 (42)
- Badar A, "Serotonin syndrome : An often-neglected medical emergency", J Family Community Med, 31, pp.1~8 (2024)[DOI]
- Chiew AL, "Management of serotonin syndrome (toxicity)", Br J Clin Pharmacol (2024)[DOI]
- Spadaro A, "High risk and low prevalence diseases : serotonin syndrome", Am J Emerg Med, 61, pp.90~97 (2022)[DOI]
- Isbister GK, "Relative toxicity of selective serotonin reuptake inhibitors(SSRIs)in overdose", J Toxicol Clin Toxicol, 42, pp.277~285 (2004)[DOI]
- Di Salvo G, "Prevalence and correlates of serotonin syndrome in real-world inpatients", J Clin Psychopharmacol, 44, pp.25~29 (2024)[DOI]
- You S, "A case of serotonin syndrome induced by fluoxetine and duloxetine independently in a same patient", Korean J Psychopharmacol, 23, pp.74~77 (2012)
- Choi JS, "A case of serotonin syndrome due to amantadine and escitalopram in end-stage renal disease", Korean J Med, 83, pp.122~126 (2012)[DOI]
- Jung KY, "Serotonin syndrome after an overdose of dextromethorphan and chlorpeniramine : two case reports", J Korean Soc Clin Toxicol, 11, pp.19~22 (2013)
- Kang Y, "Probable tramadol-induced atypical serotonin syndrome in a patient receiving selective serotonin reuptake inhibitor and stopped at 10 days before surgery : a case report", Anesth Pain Med, 9, pp.115~118 (2014)
- Jeon DS, "Serotonin syndrome associated with linezolid", Allergy Asthma Respir Dis, 2, pp.310~313 (2014)[DOI]
- Lee C, "A case of postoperative serotonin syndrome following the administration of fentanyl, palonosetron, and meperidine : a case report", Anesth Pain Med, 10, pp.267~270 (2015)[DOI]
- Jang SH, "Serotonin syndrome in stroke patients", J Rehabil Med, 47, pp.282~285 (2015)[DOI]
- Choi JS, "Serotonin syndrome following duloxetine administration in a fibromyalgia patient : case report and literature review", J Rheum Dis, 23, pp.332~335 (2016)[DOI]
- Jeon DG, "Serotonin syndrome following combined administration of dopaminergic and noradrenergic agents in a patient with akinetic mutism after frontal intracerebral hemorrhage : a case report", Clin Neuropharmacol, 40, pp.180~182 (2017)[DOI]
- Joe S, "Famotidine-induced reversal of meperidine-related serotonin syndrome : a case report", Korean J Anesthesiol, 70, pp.221~223 (2017)[DOI]
- Boudier-Reveret M, "Serotonin syndrome in a patient with chronic pain taking analgesic drugs mistaken for psychogenic nonepileptic seizure : a case report", Yeungnam Univ J Med, 38, pp.371~373 (2021)[DOI]
- Cooper J, "Predicting serotonin toxicity in serotonin reuptake inhibitor overdose", Clin Toxicol(Phila), 61, pp.22~28 (2023)[DOI]
- Francescangeli J, "The serotonin syndrome : from molecular mechanisms to clinical practice", Int J Mol Sci, 20, pp.2288~ (2019)[DOI]
- Scotton WJ, "Serotonin syndrome : pathophysiology, clinical features, management, and potential future directions", Int J Tryptophan Res, 12, pp.1178646919873925~ (2019)[DOI]
- Haberzettl R, "Animal models of the serotonin syndrome : a systematic review", Behav Brain Res, 256, pp.328~345 (2013)[DOI]
- Iqbal MM, "Overview of serotonin syndrome", Ann Clin Psychiatry, 24, pp.310~318 (2012)
- Sternbach H, "The serotonin syndrome", Am J Psychiatry, 148, pp.705~713 (1991)[DOI]
- Radomski JW, "An exploratory approach to the serotonin syndrome : an update of clinical phenomenology and revised diagnostic criteria", Med Hypotheses, 55, pp.218~224 (2000)[DOI]
- Uddin MF, "Controversies in serotonin syndrome diagnosis and management: a review", J Clin Diagn Res, 11, pp.OE05~OE07 (2017)[DOI]
- Dunkley EJ, "The Hunter Serotonin Toxicity Criteria : simple and accurate diagnostic decision rules for serotonin toxicity", QJM, 96, pp.635~642 (2003)[DOI]
- Prakash S, "The prevalence of serotonin syndrome in an intensive care unit : a prospective observational study", J Crit Care, 63, pp.92~97 (2021)[DOI]
- van Ewijk CE, "Unsuspected serotonin toxicity in the ICU", Ann Intensive Care, 6, pp.85~ (2016)[DOI]
- Chiew AL, "The serotonin toxidrome : shortfalls of current diagnostic criteria for related syndromes", Clin Toxicol(Phila), 60, pp.143~158 (2022)[DOI]
- Werneke U, "Serotonin syndrome : a clinical review of current controversies", J Integr Neurosci, 19, pp.719~727 (2020)[DOI]
- Katus LE, "Management of serotonin syndrome and neuroleptic malignant syndrome", Curr Treat Options Neurol, 18, pp.39~ (2016)[DOI]
- Moss MJ, "Serotonin toxicity : associated agents and clinical characteristics", J Clin Psychopharmacol, 39, pp.628~633 (2019)[DOI]
- Baigel GD, "Cyproheptadine and the treatment of an unconscious patient with the serotonin syndrome", Eur J Anaesthesiol, 20, pp.586~588 (2003)[DOI]
- Graudins A, "Treatment of the serotonin syndrome with cyproheptadine", J Emerg Med, 16, pp.615~619 (1998)[DOI]
- Horowitz BZ, "Cyproheptadine for serotonin syndrome in an accidental pediatric sertraline ingestion", Pediatr Emerg Care, 15, pp.325~327 (1999)[DOI]
- Kolecki P, "Venlafaxine induced serotonin syndrome occurring after abstinence from phenelzine for more than two weeks", J Toxicol Clin Toxicol, 35, pp.211~212 (1997)[DOI]
- Lappin RI, "Treatment of the serotonin syndrome with cyproheptadine", N Engl J Med, 331, pp.1021~1022 (1994)[DOI]
- Frye JR, "Use of cyproheptadine for the treatment of serotonin syndrome : a case series", J Clin Psychopharmacol, 40, pp.95~99 (2020)[DOI]
- Nguyen H, "An 11-year retrospective review of cyproheptadine use in serotonin syndrome cases reported to the California Poison Control System", J Clin Pharm Ther, 44, pp.327~334 (2019)[DOI]
- Gillman PK, "The serotonin syndrome and its treatment", J Psychopharmacol, 13, pp.100~109 (1999)[DOI]
- Prakash S, "Fatal serotonin syndrome : a systematic review of 56 cases in the literature", Clin Toxicol(Phila), 59, pp.89~100 (2021)[DOI]
- Gillman PK, "Successful treatment of serotonin syndrome with chlorpromazine", Med J Aust, 165, pp.345~346 (1996)[DOI]
- Graham PM, "Successful treatment of the toxic serotonin syndrome with chlorpromazine", Med J Aust, 166, pp.166~167 (1997)[DOI]
